1. Tired of seeing ads? Click here to register today and the ads go away. It's completely FREE, too!
    Dismiss Notice
  2. Can't find what you're looking for? Use the search bar in the upper right corner.
    Dismiss Notice

Narcan, or Not.

Discussion in 'ALS Discussion' started by Phillyrube, Sep 20, 2018.

  1. Phillyrube

    Phillyrube Forum Probie

    17
    2
    3
    Education:
    Critical Care EMT-P
    Ok, watching Nightwatch on AETV. First call, overdose. Cool. Get him in the box, O2, pulseox. EtCO2., Fire department bagging guy. Start an IV, and "Narcan is in". Next second guy is up, with like 8 people trying to hold him down. Blood from the pulled out IV sprays everyone. Finally guy calms down after being restrained every which way.

    Sound familiar? How do you handle it? Our protocols call for 2-4 mg narcan IV or IN. With the advent of CO2 monitoring, do we need to throw the entire dose on the patient? We've been giving the patient 1-2 mg narcan, and monitor. If the numbers are good, let them sleep. Now, we gotta train the cops not to be so quick with their INs. Had a couple get pissed cause the woke up the pateint, who is now combative, and I made them ride in with us (helps that I was also a PD supervisor).

    What say you?

    Carry on, boys.
     
  2. StCEMT

    StCEMT Forum Deputy Chief

    2,289
    1,238
    113
    Education:
    Paramedic
    Here lately? Narcan drip. NPA/EtCO2/NRB or BVM if ventilations are too low. **** around for a few minutes while EtCO2 and O2 sat returns to a happy place then start an IV. 2mg Narcan in 250cc. Titrate to effect just like D10.

    No fights. No puke. Just slow, gentle wake ups.
     
  3. NPO

    NPO Forum Deputy Chief

    1,574
    724
    113
    Education:
    Paramedic
    2-4mg IV is probably way more than you need. I give 0.5mg IV or 2mg IN to start. I've never had a patient wake up angry, vomiting or combative.

    Also, giving it slowly is a big deal too.
     
    Eir likes this.
  4. NomadicMedic

    NomadicMedic EMS Edumacator

    10,539
    4,914
    113
    Education:
    Paramedic
    Titrate to effect. A little bit of Narcan, a BVM, and some patience go a long way.
     
    Never2Old, cprted and CCCSD like this.
  5. DrParasite

    DrParasite The fire extinguisher is not just for show

    4,396
    941
    113
    I live for the day where I get to give 2 mg of narcan and the dead will rise..... It's on my bucket list....

    I've seen the combative narcan response once, and the situation was exactly as you drivingde.. . Most of the time they aren't that bad.

    I do think slowly waking a person up with narcan while assisting respirations with a bvm is better than giving the the whole dose hard and fast, there's something to be said about thrm walking down the steps or out the door under their own powera control and breathing in their own.
     
    cprted likes this.
  6. cprted

    cprted Forum Captain

    375
    169
    43
    I'm fully onboard with @NomadicMedic and @DrParasite. There is absolutely no reason to slam 2mg IV into anyone as a first line treatment. Once you've established good ventilations, the emergency is over. Take your time and wake them up slowly.

    Establish good ventilations with BVM. Just bag them for a minute or two to correct hypoxemia and hypercapneia. Then I usually start with 0.4-0.8mg of Naloxone IM. 80% I don't have to give a second dose. Very rare to have anyone come up combative. Usually they start to open their eyes, we pull the bvm away and tell them to take their OPA out. That's how the overwhelming majority of my OD calls go.
     
  7. CCCSD

    CCCSD Forum Crew Member

    78
    37
    18
    Education:
    Paramedic
    Dr P, for your amusement:

    On an OD call years ago.

    Baby momma: “ He’s dead! He’s dead!”

    (Me pushing Narcan, doing PM stuff) Pt wakes up, starts getting grabby. Crowd gasps, “oooohhhhh...”

    Baby momma: “He’s alive! Oh Lord! Thank you Baby Jesus,”

    Me: “Don’t thank The Lord, Lady. Thank me and DuPont Chemicals.”

    Baby momma: “Wha’?”

    I do miss it at times...
     
    Gurby, Jim37F and NPO like this.
  8. NPO

    NPO Forum Deputy Chief

    1,574
    724
    113
    Education:
    Paramedic
    Reminds me of that scene from Mother Jugs & Speed
     
  9. Bullets

    Bullets Forum Knucklehead

    1,504
    176
    63
    Education:
    Paramedic
    2mg IN and wait until they wake up. I am loathe to start a line on opiod ODs since i have IN drugs and a BVM
     
  10. CCCSD

    CCCSD Forum Crew Member

    78
    37
    18
    Education:
    Paramedic
    NPO,

    that is the hands down BEST EMS movie ever made!
    UNITY+F&B!
     
  11. Jim37F

    Jim37F Forum Deputy Chief

    3,073
    1,709
    113
    Education:
    EMT
    I was just about to say something about Ibebangin...
     
    Gurby likes this.
  12. jwk

    jwk Forum Captain

    411
    77
    28
    I am light years out of EMS and treating OD. But the amount of Narcan used, by my practice, is huge! As a couple have noted, if you're ventilating and oxygenating your patient (I assume SaO2 being used), your apneic emergency has passed. You can always give more Narcan if needed. Remember that CO2 has anesthetic properties at higher ranges, which in an apneic patient is quite possible. It takes a little time to get the EtCO2 down.

    https://www.openanesthesia.org/carbon_dioxide/
     
  13. DrParasite

    DrParasite The fire extinguisher is not just for show

    4,396
    941
    113
    reminds me of a scene from Bringing out the Dead
     
    FLMedic311, Jim37F and Gurby like this.
  14. CCCSD

    CCCSD Forum Crew Member

    78
    37
    18
    Education:
    Paramedic
    Thank God I did this before all those movies... (except MJ+S).
     
    Jim37F likes this.
  15. johnrsemt

    johnrsemt Forum Deputy Chief

    1,216
    129
    63
    Education:
    Paramedic
    Bad thing is with PD having Narcan; most people that are down and not breathing due to OD's are going to be brain dead by the time PD gets there so it won't help a lot.

    PT job we give Narcan a lot. ALOT. I try to keep it at 0.2mg per dose, and titrate it; I would rather have to bag a patient during parts of a 120 mile transport than fight them.

    Plus Narcan isn't doing by itself. Too many cocktail OD's out there.
     
  16. NPO

    NPO Forum Deputy Chief

    1,574
    724
    113
    Education:
    Paramedic
    That's not actuate.

    PD is giving narcan to the "fresh" ODs. The ones with brain damage are usually in cardiac arrest.
     
    wtferick and CCCSD like this.
  17. RocketMedic

    RocketMedic King of the Improbable

    4,072
    1,070
    113
    Education:
    Critical Care EMT-P
    +1 on the polypharm ODs
     
  18. KingCountyMedic

    KingCountyMedic Forum Lieutenant

    127
    18
    18
    We will go 0.2 - 0.4 mg to start, IN, IM, IV. Our LEO's carry 4mg nasal spray that gives the entire 4mg in one shot. They are also trained to provide rescue breathing prior to giving the Narcan. Our BLS Fire folks carry 2mg Nasal and are trained to give 1mg and BVM, wait for them to wake up and wait for us. We are dispatched to all overdoses that get IN Narcan from LEO or Fire. We will evaluate, give more if needed, maybe some Zofran if needed etc.
     
  19. johnrsemt

    johnrsemt Forum Deputy Chief

    1,216
    129
    63
    Education:
    Paramedic
    That is good that some Police Departments are training in rescue breathing and when to do it; and it is good for fresh OD's.
    Where I work PT (where we have a major OD problem) we and the PD and fire have about a 100 X 90 mile coverage area. There is 4 fire departments (2 west of our town, and 2 in our town {our town straddles state line and is actually 2 towns, with basically same name}). But we get OD's 40 or 50 miles out on the highways, that may or may not have a crash involved, so the PD gets there faster (120 mph against 80 for us). They give Narcan, and rescue breathing (BVM) but usually doesn't do much.
    A lot of times with family members who have Narcan you get the same results unless the family member sees the druggie go down it may be a while before they find the OD, and give Narcan; and they usually don't do rescue breathing. And they think that if they give Narcan that is all that has to happen: No CPR or anything.
    Narcan the miracle drug except when it isn't
     
    KingCountyMedic likes this.
  20. KingCountyMedic

    KingCountyMedic Forum Lieutenant

    127
    18
    18
    Our LEO folks are really big on EMS calls, they all have Defib units, trauma kits, Narcan. I've had cops beat us to dozens of CPR calls over the years and they have started CPR, shocked, and achieved ROSC prior to our arrival. Just south of us in Pierce County the Tacoma Fire Department is handing out Narcan on calls to family members when they show up on OD's. I believe they got a grant to do it.
     

Share This Page